North Carolina, 2013High Surf in North Carolina, March 9, 2013
March 9, 2013 · NWS MHX · 1 event in 1 county or zone
A large and deep low pressure system over the western Atlantic Ocean produced large swells that led to high surf and ocean over-wash along portions of the northern Outer Banks on March 9th.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large and deep low pressure system over the western Atlantic Ocean produced large swells that led to high surf and ocean over-wash along portions of the northern Outer Banks on March 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 9, 6:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Mar 9, 6:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
647 PM EST SAT MAR 9 2013
.SYNOPSIS...
DEEP LOW PRESSURE IN THE NORTHWESTERN ATLANTIC WILL BEGIN TO SLOWLY
MOVE EAST THROUGH SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE EASTERN
SEABOARD. THE HIGH WILL SHIFT OFF THE COAST EARLY NEXT WEEK. THE
NEXT FRONT WILL MOVE THROUGH TUESDAY WITH HIGH PRESSURE AGAIN
BUILDING FOR WEDNESDAY.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 640 PM SAT...NO SIG CHANGES. SURFACE RIDGE IS CONTINUING TO
PUSH EAST ACROSS THE EASTERN SEABOARD. RIDGE AXIS WILL REMAIN NW
OF THE REGION OVERNIGHT. THE DEEP VERTICALLY STACKED LOW PRESSURE
SYSTEM LOCATED ACROSS THE NORTHWESTERN ATLANTIC OCEAN WILL SLOWLY
MIGRATE EAST AS WELL...WITH NORTHERLY FLOW SLOWLY WEAKENING
TONIGHT. SKIES WILL REMAIN CLEAR WITH AN OVERALL DRY AIRMASS IN
PLACE AND LIGHT BL MIXING. DO NOT EXPECT FOG TO BE AN ISSUE
OVERNIGHT. TEMPS WILL FALL INTO THE LOW 30S INLAND TO LOW 40S
ALONG THE OBX.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH 6 PM SUNDAY/...
AS OF 245 PM SAT...UPPER RIDGE SHIFTS OVER THE REGION SUN AS THE
SURFACE RIDGE AXIS SHIFTS FARTHER EAST AND FINALLY OFF THE COAST
BY EARLY EVENING. SKIES WILL BE SUNNY WITH A FAIRLY DRY AIRMASS...AS
FORECAST SOUNDINGS INDICATE PWATS AROUND 0.40 INCHES. WINDS WILL
SLOWLY VEER EAST FOR INLAND SECTIONS WITH WEAK CAA CONTINUING IN
NE FLOW FOR FAR NORTHEASTERN ZONES...TYRRELL...HYDE...AND DARE
COUNTIES. COASTAL PLAINS SHOULD SEE TEMPS BACK NEAR OR SLIGHTLY
ABOVE CLIMO SUN AS LOW LEVEL THICKNESSES BUILD TO 1345 METERS
YIELDING TEMPS IN THE 65-67 RANGE INLAND TO 53-56 ALONG THE COAST.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM...NO MAJOR CHANGES IN OVERALL THINKING FOR THE
EXTENDED PERIOD. THE LOW-LEVEL FLOW WILL VEER TO THE SE/S BY
SUNDAY NIGHT AND MONDAY WITH LOW-LEVEL MOISTURE INCREASING. THE
SOUTHERLY FLOW SHOULD BUMP TEMPS WELL INTO THE 60S ON MONDAY WITH
A FEW SPOTS POSSIBLY REACHING 70 DEGREES. THE SETUP IS STILL
FAVORABLE FOR A HIGH SHEAR-LOW CAPE TYPE EVENT FOR LATE MONDAY
NIGHT INTO TUESDAY EVENING. GOOD LOW-LEVEL MOISTURE FLUX WILL PUSH
PRECIPITABLE WATER VALUES TO NEARLY 1.5 INCHES BY EARLY TUESDAY
WITH GUSTY SSE/S WINDS. A STRONG 300 MB SW/WSW JET WILL LIE JUST
SOUTH OF THE FORECAST AREA WITH STORM-RELATIVE HELICITY VALUES OF
300-400 M2/S2. INSTABILITY WILL BE RATHER LIMITED WITH HIGHEST
SURFACE-BASED CAPE VALUES OF AROUND 500-700 J/KG. AT THIS
POINT...HAVE CONTINUED TO INDICATE A SMALL CHANCE OF THUNDER NEAR
THE SOUTHERN COAST AND OFFSHORE. POPS RAMP UP A CHANCE LATE MONDAY
NIGHT...TO LIKELY OVER A LOT OF THE AREA ON TUESDAY. THE FRONT
SHOULD PASS OFFSHORE DURING THE AFTERNOON WITH THE ECMWF DEPICTED
A SLIGHTLY LATER FROPA CLOSER TO 00Z WEDS. HIGH PRESSURE BUILDS
BEHIND THE FRONT WITH DRY WEATHER WITH MAX TEMPS IN THE UPPER 50S
TO LOWER 60S AND LOWS MAINLY MIDDLE 30S TO LOWER 40S.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...
AS OF 640 PM SAT...VFR CONDITIONS WILL PREVAIL AT THE TERMINALS
THROUGH THE TAF PERIOD AS HIGH PRESSURE SLOWLY MIGRATES EAST OVER
THE REGION. LIGHT N WINDS VEER NE THEN E BY LATE SUNDAY. OVERALL
DRY AIRMASS WITH LOWS SEVERAL DEGREES ABOVE CROSSOVER TEMPS WILL
INHIBIT FOG DEVELOPMENT TONIGHT.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM SATURDAY...SUNDAY NIGHT AND MONDAY SHOULD BE DRY WITH
VFR CONDITIONS PREVAILING. SHOWERS BECOME WIDESPREAD LATE MONDAY
AND ESPECIALLY TUESDAY AND WILL LIKELY SEE REDUCTIONS TO MVFR/IFR
CEILINGS AND VSBYS DURING THIS PERIOD. DRIER WEATHER RETURNS FOR
WEDNESDAY INTO LATE WEEK WITH MOSTLY VFR CONDITIONS PREVAILING.
&&
.MARINE...
SHORT TERM /THROUGH SATURDAY/...
AS OF 640 PM SAT...NO SIG CHANGES. LATEST SURFACE AND BUOY
OBSERVATIONS INDICATE NORTHERLY WINDS 10-15 KTS. SEAS REMAIN HIGH
DUE TO SWELL RADIATING SW TOWARDS THE CENTRAL AND NORTHERN WATERS
FROM THE DEEP VERTICALLY STACKED LOW PRESSURE CENTER ACROSS THE
NORTHWESTERN ATLANTIC. STRONG NORTHERLY FETCH OF WINDS WILL
GRADUALLY DIMINISH TONIGHT AS THE LOW GRADUALLY MOVES EAST AND
HIGH PRESSURE BUILDS IN FROM THE WEST. SEAS WILL CONTINUE TO BE
THE MAIN ISSUE...ESPECIALLY NORTH OF OCRACOKE INLET WHERE THE
NORTHERLY FETCH HAS RESULTED IN SEAS AROUND 12-18 FT WHILE SOUTH
OF OCRACOKE SEAS ARE AROUND 6-10 FEET ACROSS THE OUTER PORTIONS.
THESE SEAS ARE EXPECTED TO PERSIST AND ONLY SUBSIDE SLIGHTLY
TONIGHT. WAVEWATCH III AND LOCAL SWAN/NWPS CONTINUE TO BE TOO LOW
ON SEAS AND WILL INCREASE BY A COUPLE FEET THROUGH THE SHORT TERM.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM SATURDAY...ROUGH SEAS WILL CONTINUE THROUGHOUT THE
EXTENDED PERIOD WITH SMALL CRAFT ADVISORIES LIKELY TO REMAIN IN
PLACE THROUGH MID TO LATE WEEK. A TREMENDOUS AMOUNT OF BACKSWELL
ENERGY WILL CONTINUE TO EMANATE FROM A STRONG LOW OVER THE CENTRAL
ATLANTIC THROUGH AT LEAST TUESDAY NIGHT...BEFORE SUBSIDING A BIT
FOR WEDNESDAY. WIND-DRIVEN WAVES WILL AGAIN BE AT ELEVATED LEVELS
THURSDAY DUE TO A TIGHT GRADIENT BETWEEN 1030+ MB HIGH PRESSURE
OVER THE MISSISSIPPI VALLEY AND STRONG LOW PRESSURE NORTH OF THE
CANADIAN MARITIMES.
&&
.TIDES/COASTAL FLOODING...
AS OF 645 PM SAT...LARGE WAVES FROM A DEEP QUASI-STATIONARY LOW
PRESSURE SYSTEM OVER THE WESTERN ATLANTIC WILL CONTINUE TO BRING
HIGH SURF CONDITIONS ACROSS THE OBX NORTH OF CAPE HATTERAS THROUGH
THE WEEKEND. BREAKING WAVES OF 8-12 FT AND LOCALLY HIGHER ARE
EXPECTED TO CONTINUE IN THE SURF ZONE TODAY WITH HIGH ENERGY SWELL
PRODUCING SIGNIFICANT WAVE RUN-UP ALONG WITH DUNE EROSION AND
MINOR OCEAN OVERWASH POSSIBLE AT VULNERABLE LOCATIONS MAINLY
DURING TIMES OF HIGH TIDE INTO EARLY MONDAY. EXTRA-TROPICAL STORM
SURGE GUIDANCE SHOWS SUBSEQUENT HIGH TIDES GRADUALLY SUBSIDE
THROUGH THE REST OF THE WEEKEND. OCEAN OVERWASH LIKELY AT MIRLO
BEACH AROUND THE TIMES OF HIGH TIDE. COMING OUT OF HIGH TIDE NOW
AND NEXT HIGH TIDE IS AROUND 7 AM SUNDAY MORNING.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 7 AM EDT MONDAY FOR NCZ103.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR AMZ150-152-
154.
SMALL CRAFT ADVISORY UNTIL NOON EDT WEDNESDAY FOR AMZ156-158.
&&
SYNOPSIS...DAG
NEAR TERM...JAC/DAG
SHORT TERM...DAG
LONG TERM...CTC
AVIATION...JAC/CTC/DAG
MARINE...JAC/CTC/DAG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Mar 9, 4:05 AM EST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 AM EST SAT MAR 9 2013
NCZ029-044>047-079>081-090>095-098-104-100915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
405 AM EST SAT MAR 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ103-100915-
OUTER BANKS DARE-
405 AM EST SAT MAR 9 2013
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Surf, Eastern Dare
- When
- March 9, 8:00 PM EST to 9:00 PM EST
- Where
- Eastern Dare forecast zone
- Reported by
- County Official
High surf led to ocean over-wash onto Highway 12 near Rodanthe. The over-wash was significant enough to close the highway for an extended period of time.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Nebraska, March 9 to 11, 20136 deaths · 24 events
- Hail and Damaging Wind in Texas, March 9, 2013$120,000 · 2.75 in hail · 41 events
- Hail and Damaging Wind in Texas, March 9, 20132 in hail · 31 events
- Hail in Texas, March 9 to 10, 20131.75 in hail · 18 events
- Blizzard and Winter Weather in Nebraska, March 9 to 10, 201312 events
- Winter Storm in Nebraska, March 9 to 10, 20139 events
- Coastal Flood in New Jersey, March 9, 20138 events
- Hail and Damaging Winds in Oklahoma, March 9, 2013$2,000 · 2.5 in hail · 7 events
- Winter Storm in Minnesota, March 9, 20136 events
- Winter Weather in South Dakota, March 9, 20136 events
- Blizzard and Winter Weather in Kansas, March 9 to 10, 20136 events
- Blizzard and Winter Weather in Kansas, March 9 to 10, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438394.